Iowa, 2009Winter Storm in Iowa, January 12, 2009
January 12, 2009 · NWS ARX · 1 event in 1 county or zone
A strong storm system and arctic cold front led to several inches of snow followed by sharp northwest winds, blowing snow, and extreme cold during the middle part of the month. Many schools were closed or had delays.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system and arctic cold front led to several inches of snow followed by sharp northwest winds, blowing snow, and extreme cold during the middle part of the month. Many schools were closed or had delays.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 12, 2:50 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 12, 2:50 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CST MON JAN 12 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST FOCUS IS ON THE PARADE OF SHORTWAVE TROUGHS TO IMPACT THE
REGION OVER THE NEXT FEW DAYS...HEADLINES TODAY...WHAT TYPE AND
WHERE.
BITS OF UPPER LEVEL ENERGY WILL SPIN ACROSS THE REGION TODAY...BUT
THE MAIN 500 MB SHORTWAVE TROUGH WAS CURRENTLY TRACKING ACROSS THE
NORTHERN PLAINS...AND WILL SPIN ACROSS IA BY THIS EVENING. SFC LOW
ASSOCIATED WITH THE UPPER LEVEL FEATURE IS NEARLY STACKED WITH
IT...LEADING IT JUST A BIT AS IT MOVES INTO IA...AND THEN TAKES A
TURN EAST/NORTHEAST TONIGHT. GOOD QG CONVERGENCE BETWEEN
15-00Z...ESPECIALLY IN THE 500-850 MB LAYER. SOME ISENTROPIC UPGLIDE
ALONG THE 280-295 K LAYERS AHEAD OF THE TROUGH...ALONG WITH SOME LOW
LEVEL WARMING IN THE 925-850 MB LAYER. SATURATION INCREASES QUICKLY
AS THE SHORTWAVE APPROACHES...WITH A WEST-EAST RUNNING TIME/HEIGHT
X-SECTION BRINGING RELATIVELY DEEP MOISTURE TO LOCATIONS WEST OF THE
MISSISSIPPI RIVER BY 18Z...AND THEN EAST OF THERE BETWEEN 18-00Z.
SO...THE SATURATION WILL BE THERE FOR THE SHORTWAVE TROUGH AND LOW
LEVEL THERMODYNAMICS TO TAP INTO...RESULTING IN AREAS OF SNOW. TRACK
OF THE SYSTEM WOULD LIKELY PUT THE FORECAST AREA IN THE HEART OF THE
BETTER SNOW CHANCES/AMOUNTS...WITH LESS TO THE NORTH. COBB OUTPUT
HAS HAD SOME VARIANCE OVER ITS PAST FEW RUNS...BUT STILL HAS
BROUGHT A CONSISTENT 2 TO 4 INCHES. THIS CONTINUES TO LOOK
REASONABLE. AS THE SFC LOW MOVES OVER NORTHEAST ILL THIS EVENING...A
TIGHTENING PRESSURE GRADIENT WILL RESULT IN INCREASING WINDS FROM
WEST TO EAST. THIS SHOULD START BY THE AFTERNOON...BUT THE PERIODS
WITH THE STRONGEST WINDS LOOK TO BE THIS EVENING. BUFKIT SOUNDINGS
SUGGEST THE POTENTIAL TO MIX 30-35 KT WINDS TO THE SFC THIS
EVENING...WITH WINDS NEARLY UNI-DIRECTIONAL FROM THE SFC TO 700 MB.
WOULD EXPECT 20 TO 25 MPH WINDS WITH GUSTS 30 TO 35 WEST OF THE
MISSISSIPPI RIVER...OVER THE WIND PRONE AREAS OF SOUTHEAST
MN/NORTHEAST IA. THE WINDIEST CONDITIONS WILL LIKELY LIE JUST
WEST/SOUTH OF THE FORECAST AREA. STILL...ENOUGH TO LIFT AND BLOW THE
2 TO 4 INCHES OF POWDERY FLUFF EXPECTED TODAY...IN ADDITION TO THE
RECENT LIGHT SNOW FROM RECENT DAYS. OBVIOUSLY...THIS WILL IMPACT THE
WIND PRONE/OPEN/UNSHELTERED AREAS THE MOST...AND VISIBILITIES FROM
BLOWING SNOW BELOW 1 MILE...TO 1/2 MILE...LOOK LIKELY AT TIMES.
WHETHER OR NOT THEY FALL TO 1/4 MILE BLIZZARD CRITERIA IS NOT
CERTAIN THOUGH...AND CONFIDENCE IS NOT HIGH THAT THIS WILL OCCUR FOR
A PROLONGED PERIOD.
TAKING ALL THIS INTO CONSIDERATION...WILL GO WITH A WINTER STORM
WARNING TO ACCOUNT FOR THE COMBINATION OF SNOW AND BLOWING/DRIFTING
SNOW TO THE FAR WEST/SOUTHWEST...REPLACING THE BLIZZARD WARNING AND
ADDING IN BORDER COUNTIES. AGAIN...CONFIDENCE NOT HIGH ENOUGH THAT
BLIZZARD CONDITIONS WILL BE MET FOR A PROLONGED PERIOD...ALTHOUGH
PERIODS WITH WHITE-OUT CONDITIONS ARE LIKELY. FOR THE REST OF THE
FORECAST AREA...EXCEPT NORTH CENTRAL WI...WILL GO WITH A WINTER
WEATHER ADV FOR THE SNOW AND BLOWING/DRIFTING SNOW.
NEXT CONCERN IS THAT AS THE SYSTEM EXITS...A CONSIDERABLE AMOUNT OF
COLD AIR WILL FLOW SOUTH BEHIND IT...WITH A SFC HIGH MOVING
IN...ALBEIT TEMPORARILY...WED AFTERNOON. 925 MB TEMPS ARE PROGGED TO
FALL FROM AROUND -10 C AT 00Z TUE...TO -22 C BY 12Z TUES. THE
WEST-EAST X-SECTION SHOWS A RAPID DECREASE IN THE SATURATION...AND
EXPECTING CLEARING SKIES FROM WEST TO EAST OVERNIGHT AS A RESULT.
LOWS OF 5 TO 10 BELOW SHOULD OCCUR...SLIGHTLY COLDER FARTHER NORTH.
COUPLE THESE TEMPS WITH THE BLUSTERY WINDS...AND WIND CHILLS OF 25
TO 35 BELOW ZERO SHOULD BE COMMON FROM 06Z TONIGHT TO 18Z WED.
SO...WILL ISSUE A WIND CHILL ADVISORY FOR THIS PERIOD...BASICALLY
PICKING UP WHERE THE WINTER WEATHER WARNINGS/ADVISORIES END.
TUES NIGHT/WED LOOKS LIKE A NEAR CARBON COPY OF TODAY...AS BOTH THE
12.00Z GFS AND NAM SLIDE A 500 MB SHORTWAVE SOUTHEAST AS THE
NORTHERN PLAINS AND OVER THE UPPER MISSISSIPPI RIVER VALLEY TUES
NIGHT. AT THE SFC...A LOW MOVES OVER IA BY 12Z...THE TAKES AN
EASTWARD TRACK TOWARD THE NEW ENGLAND STATES. AGAIN...NEARLY
IDENTICAL TO THE EXPECTED MOVEMENT OF THE SYSTEM FOR TODAY. PLENTY
OF LOW LEVEL WARM AIR ADVECTION AND ISENTROPIC UPGLIDE TO TAP INTO
FOR PCPN CHANCES...WITH A BIT MORE LOW LEVEL 2-D FRONTOGENETIC
FORCING CURRENTLY INDICATED COMPARED TO TODAY/S SYSTEM. COBB OUTPUT
IS EERILY SIMILAR ALSO...WITH 00Z DATA DROPPING NEARLY THE SAME
TOTALS FOR SNOW TUES NIGHT/WED AS THEY DO FOR TODAY...RIGHT AROUND 4
INCHES AT RST AND LSE. RATIOS ARE HIGHER...20/25:1...OPPOSED TO THE
15:1 FOR TODAY. WINDS WILL ALSO BE FACTOR ON THE BACKSIDE OF THIS
CLIPPER-TYPE SHORTWAVE...PICKING UP BY LATE MORNING...AND CONTINUING
INTO WED EVENING. BUFKIT SOUNDINGS SHOW A SIMILAR POTENTIAL FOR
MIXING DOWN 30-35 KT WINDS. IF THE MODELS CONTINUE MIRRORING THIS
SYSTEM WITH TODAY/S...TODAY AND TONIGHT/S OUTCOME SHOULD BE
REFLECTED FOR TUES NIGHT/WED. HEADLINES MIGHT BE
NEEDED...AGAIN...MORE FOR THE COMBINATION OF SNOW/BLOWING SNOW
RATHER THAN SNOW ITSELF. ALSO...WIND CHILL ADVISORIES...POSSIBLY
WARNINGS...WOULD BE NEEDED WED NIGHT THROUGH THU MORNING.
.LONG TERM...THURSDAY THROUGH SUNDAY
ARCTIC HIGH STILL SLATED TO DROP ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY ON THU...BRINGING A RE-ENFORCING SHOT OF COLD AIR...ALBEIT
WITH SOME SUNSHINE. THEN...THE CONVEYOR BELT OF 500 MB SHORTWAVE
TROUGHS CONTINUES...WITH BOTH THE GFS AND ECMWF DROPPING A SHORTWAVE
ACROSS THE REGION ON SAT. THE EC IS STRONGER AND A TAD MORE
EAST...LEADING TO ITS QPF MORE ACROSS THE EASTERN GREAT LAKES. THE
WEAKER GFS IS MORE WEST...WHICH WOULD RESULT IN SOME BETTER SNOW
CHANCES LOCALLY. TIMING IS COMPARABLE. OF MORE SIGNIFICANCE IS
FRIDAY...AS THE GFS DROPS A VORT MAX SOUTHEAST INTO THE
REGION...WHILE THE EC HAS A MUCH WEAKER...BROADER TROUGH. THE GFS
PAINTS MORE QPF AS A RESULT...WHILE THE EC IS RELATIVELY DRY. A
MAJORITY OF THE ENSEMBLE MEMBERS FAVOR SOME LIGHT QPF IN THIS TIME
FRAME. NOT A WHOLE LOT OF CONSISTENCY WITH THIS POTENTIAL SHORTWAVE
THOUGH...WHILE BOTH MODELS HAVE HELD ONTO THE SFC HIGH. ON GOING
FORECAST HAS BEEN DRY...AND WITH CONFIDENCE MORE IN THE HIGH
PRESSURE THAN IN THE UPPER LEVEL FEATURE...WILL KEEP THE FORECAST
DRY FOR FRI FOR NOW.
&&
.AVIATION...
WINTER STORM TODAY/TONIGHT TO BRING SIGNIFICANT IMPACTS TO AVIATION
ESPECIALLY KRST WHERE COMBINATION OF 2-4 INCHES OF SNOW AND STRONG
WINDS WILL LEAD TO SIGNIFICANT VSBY REDUCTIONS AND BLOWING SNOW.
SNOW WILL SPREAD INTO KRST APPROX 15Z AND INTO KLSE TOWARD 18Z.
SHOULD SEE CONDS RAPIDLY MOVE TO IFR IN FALLING SNOW...POTENTIALLY
AS LOW AS A HALF MILE AT TIMES. WINDS WILL LIKELY REMAIN BEHAVED
UNTIL 13.00Z AT KRST AND 13.02Z AT KLSE WHEN SHARP INCREASE IN
SPEEDS WILL OCCUR OUT OF THE NORTH/NORTHWEST. DESPITE SNOW QUICKLY
COMING TO AN END IN THIS PERIOD...CONDITIONS VIA BLOWING SNOW WILL
LIKELY CONTINUE TO CAUSE RESTRICTED VSBYS AND SIGNIFICANT DRIFTING
OVER RUNWAYS/TAXIWAYS...AGAIN ESPECIALLY AT KRST WHICH IS EXPOSED TO
STRONGER WINDS VS. KLSE. LOW CLOUDS/IFR CIGS WILL ERODE THROUGH THE
OVERNIGHT BUT STILL EXPECT TO SEE VSBY RESTRICTIONS AT KRST MUCH OF
THE NIGHT IN BLSN. AT KLSE...SHOULD SEE VSBYS LESS AFFECTED...BUT
AIRPORT GROUNDS WILL LIKELY SEE DRIFTING WHICH WILL HAMPER
MAINTENANCE OF PAVED SURFACES. BITTERLY COLD WIND CHILLS AFTER 06Z
AS WELL AT BOTH SITES...BETWEEN 20 AND 35 BELOW ZERO.
BINAU
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST TUESDAY
FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ086-MNZ087-MNZ094-MNZ095.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST TUESDAY
FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR MNZ079-MNZ088-MNZ096.
IA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST TUESDAY
FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR IAZ011-IAZ030.
&&
RIECKHazardous weather outlook, Jan 12, 4:53 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
453 AM CST MON JAN 12 2009
IAZ008>010-018-019-029-MNZ086-087-094-095-131100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
453 AM CST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR 2
TO 5 INCHES OF SNOW...AND STRONG WINDS WHICH WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING...WITH WHITEOUT CONDITIONS POSSIBLE MAINLY
THIS EVENING. SNOW WILL SPREAD ACROSS THE AREA THROUGH THE MORNING
AND CONTINUE MUCH OF THE AFTERNOON BEFORE ENDING. AS THE SNOW
ENDS...STRONG WINDS FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
TAKE THE FRESH POWDERY SNOW TO CREATE SIGNIFICANT BLOWING AND
DRIFTING...WITH WHITEOUT CONDITIONS POSSIBLE. TRAVEL MAY BECOME
NEARLY IMPOSSIBLE FOR A TIME LATER THIS AFTERNOON INTO THE EVENING
HOURS. THE WINDS WILL QUICKLY RELAX ENOUGH TO ALLOW MUCH OF THE
BLOWING SNOW TO END BY MIDNIGHT...THOUGH GROUND DRIFTING WILL LIKELY
CONTINUE THROUGH SUNRISE TUESDAY. ARCTIC AIR WILL PLUNGE INTO THE
AREA THIS EVENING WHICH WILL ALLOW WIND CHILLS TO FALL TO 20 TO 35
DEGREES BELOW ZERO AFTER MIDNIGHT. A WIND CHILL ADVISORY IS IN
EFFECT ONCE THE WINTER STORM WARNING ENDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND CHILL ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY MORNING
AS WIND CHILLS FROM 20 TO 35 BELOW ZERO WILL BE LIKELY.
A VERY SIMILAR SYSTEM TO MONDAYS STORM WILL MOVE THROUGH THE AREA
LATE TUESDAY NIGHT INTO WEDNESDAY...WITH ANOTHER 3 TO 5 INCHES OF
SNOW AND POTENTIAL FOR STRONG WINDS AND BLOWING SNOW...AND
POSSIBLE WHITEOUTS. THIS STORM WILL ALSO BRING A RENEWED SURGE OF
ARCTIC AIR...WITH DANGEROUS WIND CHILLS AGAIN LIKELY FROM WEDNESDAY
NIGHT INTO THURSDAY...AS THE COLDEST AIR OF THE SEASON SPILLS IN.
WIND CHILLS FROM 20 TO 40 BELOW ZERO WILL BE POSSIBLE. THIS SYSTEM
WILL LIKELY REQUIRE MORE WINTER WEATHER ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL WITH EACH PASSING SYSTEM WILL BE GREATLY
APPRECIATED...AS WELL AS ANY REPORTS OF WHITEOUT CONDITIONS.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL HAS BEEN SCHEDULED FOR THIS MORNING AT 11 AM...TO
ADDRESS THE ENTIRE WEEK OF WINTER WEATHER...INCLUDING THE STORM FOR
TODAY AND TONIGHT...AND THE STORM TUESDAY NIGHT AND WEDNESDAY...AS
WELL AS DANGEROUS WIND CHILLS THROUGH THE ENTIRE WEEK.
IAZ011-030-MNZ079-088-096-WIZ041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JUNEAU-LA CROSSE-
MONROE-RICHLAND-VERNON-WABASHA-WINONA-
453 AM CST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR THE COMBINATION OF ACCUMULATING SNOW
OF 2 TO 5 INCHES...AND BLOWING SNOW...THIS AFTERNOON AND THIS
EVENING. SNOW WILL SPREAD ACROSS THE AREA THROUGH THE AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. AS THE SNOW ENDS...STRONG WINDS FROM
20 TO 30 MPH WILL TAKE THE FRESH POWDERY SNOW TO CREATE AREAS OF
BLOWING AND DRIFTING WITH REDUCED VISIBILITIES IN OPEN AREAS. THE
WINDS WILL QUICKLY RELAX ENOUGH TO ALLOW MUCH OF THE BLOWING SNOW TO
END BY MIDNIGHT...THOUGH GROUND DRIFTING WILL LIKELY CONTINUE THROUGH
SUNRISE TUESDAY IN OPEN AREAS. ARCTIC AIR WILL PLUNGE INTO THE AREA
THIS EVENING WHICH WILL ALLOW WIND CHILLS TO FALL TO 20 TO 35 DEGREES
BELOW ZERO AFTER MIDNIGHT. A WIND CHILL ADVISORY IS IN EFFECT ONCE
THE WINTER WEATHER ADVISORY ENDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND CHILL ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY MORNING
AS WIND CHILLS FROM 20 TO 35 BELOW ZERO WILL BE LIKELY.
A VERY SIMILAR SYSTEM TO MONDAYS STORM WILL MOVE THROUGH THE AREA
LATE TUESDAY NIGHT INTO WEDNESDAY...WITH ANOTHER 3 TO 5 INCHES OF
SNOW AND POTENTIAL FOR STRONG WINDS AND BLOWING SNOW. THIS STORM
WILL ALSO BRING A RENEWED SURGE OF ARCTIC AIR...WITH DANGEROUS WIND
CHILLS AGAIN LIKELY FROM WEDNESDAY NIGHT INTO THURSDAY...AS THE
COLDEST AIR OF THE SEASON SPILLS IN. WIND CHILLS FROM 20 TO 40 BELOW
ZERO WILL BE POSSIBLE. THIS SYSTEM WILL LIKELY REQUIRE MORE WINTER
WEATHER ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL WITH EACH PASSING SYSTEM WILL BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL HAS BEEN SCHEDULED FOR THIS MORNING AT 11 AM...TO
ADDRESS THE ENTIRE WEEK OF WINTER WEATHER...INCLUDING THE STORM FOR
TODAY AND TONIGHT...AND THE STORM TUESDAY NIGHT AND WEDNESDAY...AS
WELL AS DANGEROUS WIND CHILLS THROUGH THE ENTIRE WEEK.
WIZ017-029-032>034-131100-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
453 AM CST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW TODAY WILL BRING ACCUMULATIONS FROM 1 TO 3 INCHES FOR
MUCH OF THE AREA. INCREASING WINDS THIS EVENING WILL ALLOW FOR SOME
BLOWING AND DRIFTING SNOW IN OPEN AREAS...THOUGH VISIBILITIES ARE
NOT EXPECTED TO BE SIGNIFICANTLY REDUCED. ARCTIC AIR WILL PLUNGE INTO
THE AREA THIS EVENING WHICH WILL ALLOW WIND CHILLS TO FALL TO 20 TO
35 DEGREES BELOW ZERO AFTER MIDNIGHT. A WIND CHILL ADVISORY IS IN
EFFECT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND CHILL ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY MORNING
AS WIND CHILLS FROM 20 TO 35 BELOW ZERO WILL BE LIKELY.
A VERY SIMILAR SYSTEM TO MONDAYS STORM WILL MOVE THROUGH THE AREA
LATE TUESDAY NIGHT INTO WEDNESDAY...WITH ANOTHER 3 TO 5 INCHES OF
SNOW AND POTENTIAL FOR STRONG WINDS AND BLOWING SNOW. THIS STORM
WILL ALSO BRING A RENEWED SURGE OF ARCTIC AIR...WITH DANGEROUS WIND
CHILLS AGAIN LIKELY FROM WEDNESDAY NIGHT INTO THURSDAY...AS THE
COLDEST AIR OF THE SEASON SPILLS IN. WIND CHILLS FROM 20 TO 40 BELOW
ZERO WILL BE POSSIBLE. THIS SYSTEM WILL LIKELY REQUIRE MORE WINTER
WEATHER ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL WITH EACH PASSING SYSTEM WILL BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL HAS BEEN SCHEDULED FOR THIS MORNING AT 11 AM...TO
ADDRESS THE ENTIRE WEEK OF WINTER WEATHER...INCLUDING THE STORM FOR
TODAY AND TONIGHT...AND THE STORM TUESDAY NIGHT AND WEDNESDAY...AS
WELL AS DANGEROUS WIND CHILLS THROUGH THE ENTIRE WEEK.
BINAU
Winter Storm, Mitchell
- When
- January 12, 7:30 AM CST to 7:45 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Snowfall of 3.8 was reported from St.Ansgar, but strong winds increased and led to significant blowing and drifting. Many schools were closed across parts of northeast Iowa.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, January 12, 20091 death · 20 events
- Winter Weather in Wisconsin, January 12, 20091 death · 1 event
- Strong Wind in California, January 12, 2009$50,000 · 1 event
- Blizzard and High Wind in Nebraska, January 12, 20092 injured · 50 kt wind · 16 events
- High Wind in Nebraska, January 12, 200957 kt wind · 23 events
- Blizzard and Winter Weather in South Dakota, January 12, 200921 events
- Winter Weather in Wisconsin, January 12 to 13, 200920 events
- High Wind in South Dakota, January 12, 200971 kt wind · 18 events
- High Wind in Nebraska, January 12, 200917 events
- High Wind in Kansas, January 12, 200953 kt wind · 11 events
- Blizzard and Winter Weather in Iowa, January 12, 200911 events
- High Wind in Kansas, January 12, 20091 injured · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144765.